Alert archive / Puerto Rico / Excessive Heat Warnings in 2023

Excessive Heat Warning 21, NWS JSJ

June 28, 2023

NWS JSJ issued this excessive heat warning at Jun 28, 2023, 10:32 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2023, 10:32 AM CDT (15:32 UTC)
Expired
Jun 28, 2023, 12:38 PM CDT
In force
2 hr
Issued by
NWS JSJ

The text

As transmitted.

044 
WWCA72 TJSJ 281532
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
1132 AM AST Wed Jun 28 2023

PRZ005-282100-
/O.NEW.TJSJ.EH.W.0021.230628T1532Z-230628T2100Z/
North Central-
Including the cities of Arecibo, Barceloneta, Dorado, Florida, 
Manati, Vega Alta, and Vega Baja
1132 AM AST Wed Jun 28 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON...

* WHAT...Heat index values above 112 degrees Fahrenheit.

* WHERE...Urban and coastal areas of north central Puerto Rico,
  from Dorado to Arecibo.

* WHEN...from 10 am to 5 pm AST this afternoon.

* IMPACTS...Heat exhaustion is likely with prolonged exposure. 
  Heat stroke possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency, call 9 1 1.

An Excessive Heat Warning means that a prolonged period of 
dangerously hot temperatures will occur. The combination of hot 
temperatures and high humidity will combine to create a DANGEROUS 
SITUATION in which heat illnesses are likely. Drink plenty of 
fluids, stay in an air-conditioned room, stay out of the sun, and 
check up on relatives and neighbors.

Young children and pets should never be left unattended in 
vehicles under any circumstances. This is especially true during 
warm or hot weather when car interiors can reach lethal 
temperatures in a matter of minutes.

&&

$$

PRZ001-008-012-282100-
/O.NEW.TJSJ.HT.Y.0039.230628T1532Z-230628T2100Z/
San Juan and Vicinity-Northwest-Culebra-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Aguadilla, Camuy, 
Hatillo, Isabela, Quebradillas, and Culebra
1132 AM AST Wed Jun 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 5 PM AST THIS AFTERNOON...

*
* WHAT...Heat index values of 108 to 111 degrees Fahrenheit.

* WHERE...Urban and coastal areas of northwest, Greater San Juan
  and Bayamon metropolitan areas, and for Culebra.

* WHEN...from 11 AM to 5 AM AST this afternoon.

* IMPACTS...Heat exhaustion is likely with prolonged exposure.
  Heat stroke possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions, if you work or spend time outside. When 
possible, reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when possible
and drink plenty of water.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency, call 9 1 1.

&&

$$

Snell
1 follow-up statement
221 
WWCA72 TJSJ 281738
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
138 PM AST Wed Jun 28 2023

PRZ005-281845-
/O.CAN.TJSJ.EH.W.0021.000000T0000Z-230628T2100Z/
North Central-
Including the cities of Arecibo, Barceloneta, Dorado, Florida, 
Manati, Vega Alta, and Vega Baja
138 PM AST Wed Jun 28 2023

...EXCESSIVE HEAT WARNING IS CANCELLED...

Numerous showers and isolated thunderstorms are developing and 
moving over the northern half of Puerto Rico. This shower activity
will allow temperatures to cool somewhat across these areas.


$$

PRZ001-008-012-281845-
/O.CAN.TJSJ.HT.Y.0039.000000T0000Z-230628T2100Z/
San Juan and Vicinity-Northwest-Culebra-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Aguadilla, Camuy, 
Hatillo, Isabela, Quebradillas, and Culebra
138 PM AST Wed Jun 28 2023

...HEAT ADVISORY IS CANCELLED...

Numerous showers and isolated thunderstorms are developing and 
moving over the northern half of Puerto Rico. This shower activity
will allow temperatures to cool somewhat across these areas.

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this excessive heat warning went out at Jun 28, 2:34 AM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 2:34 AM CDT, 7 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
334 AM AST Wed Jun 28 2023

.SYNOPSIS...
An approaching tropical wave and a weak upper level trough will
increase instability across the islands, increasing the risk for
flooding and mudslides throughout the end of the week. Once the wave
departs late Friday and Saturday, skies will become hazy as Saharan
dust filters in. Hot summer temperatures will return on Friday and
will continue through the next workweek.

&&

.SHORT TERM...Today through Friday...

Showers with isolated to scattered thunderstorm development will
lead to lightning and excessive rain hazard risk, with an increased
risk today and Thursday. Excessive heat hazard risks are likely
today and Friday.

The interaction between the leading edge of a robust tropical wave,
with its axis now located around 65W, and a weakening upper-level
trough induced showers with isolated thunderstorms over the local
waters. Some moved over eastern Puerto Rico and the U.S. Virgin
Islands, producing rainfall totals of up to a quarter of an inch.
Overnight low temperatures ranged from the upper 60s across higher
elevations to around 80 degrees across coastal areas of eastern
Puerto Rico and the US Virgin Islands. Winds were generally light
and variable.

The weak upper-level trough will continue to weaken to our
northeast. Yet, another weak upper-level trough will develop today
and settle west of the local islands until dissipating on Friday.
The field moisture from a vigorous tropical wave will continue to
spread across the local area today, maintaining above-normal
precipitable water values between one and two standard deviations
around 2.0-2.3 inches through most of the period. As a result,
abundant tropical moisture and sufficient dynamical forcing from the
wave's and trough's interaction will promote unsettled weather
conditions through at least late Thursday night. After that, drier
air and another pulse of Saharan Dust particulate will gradually
move over the area, promoting fair and hazy weather conditions with
limited shower activity from Friday onwards.

As the tropical wave propagates eastward, east-southeasterly winds
at 5-15 mph will gradually veer from the southeast and increase to
10-20 mph through the cycle, with breezy conditions likely over
southwestern Puerto Rico and the local islands. For today, and
following the steering flow, the showers with isolated to scattered
thunderstorm activity will distribute following the seasonal
pattern. That is, favoring eastern Puerto Rico and the U.S. Virgin
Islands through the rest of the morning hours and clustering along
the interior to northwestern Puerto Rico in the afternoon, where
there is a threat of lightning and excessive rainfall. The afternoon
activity could affect other areas, particularly portions of the San
Juan metropolitan area, eastern Puerto Rico, and the local islands,
but with lower lightning and excessive rainfall hazard risks. From
tonight and continuing through Friday morning, the focus of the
showers and thunderstorms will shift to eastern and southern Puerto
Rico and the local islands, in this case, moving inland from the
local waters with limited afternoon convective development over land
areas. Daily rainfall totals of 1-2 inches with locally higher
amounts, mainly over northwestern Puerto Rico today and eastern
Puerto Rico tonight into Friday morning, could result in flooding of
urban areas, roads, and small streams, with isolated flash floods
possible.

Increased cloud cover and rains should result in lower temperatures
today and Thursday, ranging from the upper 80s across lower
elevations in the daytime to the lower 70s across higher elevations
at nighttime. However, limited excessive heat hazard risks are
expected today across lower elevations and other urban areas of
western, northern, and eastern Puerto Rico and Culebra, where heat
indices of 102-107 degrees are likely. Once weather conditions
improve and become more seasonal on Friday, expect higher (lower)
maximum (minimum) temperatures with excessive heat hazard risks.

&&

.LONG TERM...Saturday through Wednesday...

Moisture from a departing tropical wave will continue to decrease on
Saturday. At the same time, Saharan dust will continue to filter in,
resulting in hazy skies. Additionally, the trade winds will be
enhanced due to a low-to-mid level high pressure system migrating
closer to the region. The steering flow will be from the southeast
at 14-18 kts. The high will also create a trade wind cap inversion,
so shower activity will be limited. On Monday, a weak tropical wave
will cross the region, increasing shower activity a little. Just
after the wave departs, an even denser cloud of Saharan dust will
reach the region, hence hazy skies will continue.

As we move into July, normal high temperatures are in the range of
86 to 92 degrees Fahrenheit, with warm nights too...mainly in the
upper 70s. Due to seasonal warmer temperatures and enhanced humidity
levels at the surface, elevated to significant heat indices will
persist throughout the period.

&&

.AVIATION...
TSRA/SHRA will result in brief MVFR conditions
across most terminals within 24 hours. For TJSJ and USVI terminals,
this scenario will prevail throughout the cycle. For TJPS and TJBQ,
this scenario is likely after 28/16Z and between 28/17Z and 29/02Z,
respectively. Calm to light and variable winds becoming more east-
southeasterly to southeasterly with sea breeze variations and
increasing to around 5-15 knots with higher gusts by 28/18Z. Winds
again become light and variable after 28/23Z. Higher winds and gusty
conditions are possible near the TSRA/SHRA.

&&

.MARINE...
Seas 1 to 3 feet are observed in the CariCOOS buoy network around
Puerto Rico and the U.S. Virgin Islands. However, seas 3 to 6 feet
are anticipated, with winds at 20 kts or locally higher as a
tropical wave moves in. This wave will also increase the frequency
of showers and thunderstorms throughout Friday. After that, rain
will decrease, but the trade winds will remain fresh, and choppy
seas are anticipated.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ICP
LONG TERM....ERG
Hazardous weather outlook, Jun 28, 3:04 AM CDT, 7 hours 28 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
404 AM AST miercoles 28 de junio de 2023

AMZ711>745-PRZ001>013-291000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y del Caribe-
404 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos, principalmente a traves de sectores del interior y
noroeste en la tarde y sectores del este esta noche. Este atento a
tronadas en su area y planifique para buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102-107 grados en la mayoria
de las elevaciones bajas y otras areas urbanas del oeste, norte y
este de Puerto Rico y Culebra. Es probable que se experimente
agotamiento por calor con una exposicion prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran, principalmente a traves del sur de Puerto Rico, Vieques
y Culebra. Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

Se recomienda la activacion de los observadores. Transmita cualquier
informacion sobre inundaciones, vientos, oleaje y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan.

AMZ716-726-VIZ001-002-291000-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
404 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos. Este atento a tronadas en su area y planifique para
buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102-107 grados en la mayoria
de las elevaciones bajas y otras areas urbanas de Santa Cruz. Es
probable que se experimente agotamiento por calor con una exposicion
prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.Corrientes Marinas...Es probable que se experimenten corrientes
marinas amenazantes a la vida en la zona de olas rompientes,
particularmente en Santa Cruz.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran. Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

Se recomienda la activacion de los observadores. Transmita cualquier
informacion sobre inundaciones, vientos, oleaje y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:32 AM CDTHeat AdvisoryJSJ2 hr
Jun 28, 11:24 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 28, 11:40 AM CDTAreal Flood AdvisoryJSJ4 hr
Jun 28, 12:20 PM CDTAreal Flood AdvisoryJSJ115 min
Jun 28, 12:46 PM CDTAreal Flood AdvisoryJSJ119 min
Jun 28, 1:12 PM CDTAreal Flood AdvisoryJSJ2 hr
Jun 28, 1:19 PM CDTAreal Flood AdvisoryJSJ99 min
Jun 28, 1:51 PM CDTAreal Flood AdvisoryJSJ90 min
Jun 28, 2:15 PM CDTSpecial Marine WarningJSJ60 min

Nearby

Excessive Heat Warnings in Puerto Rico, 2023Every excessive heat warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.